Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Fibroids

12 May, 2009

Question:

Hello,
My doctor has informed me (based on an ultrasound) that uterine fibroids are causing my irregular menstrual periods. I have not been able to go to the mikvah in nearly a year. Do you have any recommendations?
Thank you.


Answer:

We are sorry to hear of your situation.

It is important to review the laws of stains, since not all bleeding or staining will render you niddah or invalidate the clean days. If the bleeding is not bright red, you should attempt to perform a hefsek taharah (if you have not been to the mikveh in nearly a year, the five-day minimum does not apply). Show any stains – on the hefsek or subsequent bedikot – to a rabbi for evaluation, since there are some shades and colors that are permissible. You should mention to him your difficulties with irregular bleeding due to fibroids, as well as the length of time you have not been able to get to the mikveh. You should also change your underwear more frequently during the seven clean days to prevent any stains from accumulating to the size of a gris (the size of a US dime or Israeli shekel). If you are having difficulty getting clean bedikot during the clean days, please speak to your rabbi or get back to us about reducing the number of bedikot required.

Once you are able to immerse, you should take precautions against becoming niddah from any subsequent staining by being careful to wear colored underwear and to avoid looking at toilet paper.

We urge you to get treatment for the fibroids. You can direct your physician to our sister website, www.jewishwomenshealth.org, for a physician friendly explanation of hilchot niddah to help him or her understand how the irregular bleeding is having a real impact on your life.  Halachic concerns are important factors in medical decision making.

There are a number of approaches to treating fibroids. Your course of treatment is best determined in consultation with your physician. For some women, medications can also be used to help reduce the amount of excessive bleeding. Please ask your physician about this as well.

Refuah Shleimah!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.